Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 97, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 19, 1997, 5:24 PM CDT for Keokuk County, Iowa. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 19, 1997, 5:24 PM CDT (22:24 UTC)
- Expired
- Jul 19, 1997, 6:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Keokuk County, IA
The radar
The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 5:45 PM CDT | Thunderstorm Wind 60 | Keota, IA | Numerous trees down. |
| Jul 19, 5:55 PM CDT | Thunderstorm Wind 60 | Sigourney, IA | Numerous trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 192225 RRA SVRMLI IAC107-192315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 524 PM CDT SAT JUL 19 1997 * SEVERE THUNDERSTORM WARNING FOR KEOKUK COUNTY IN SOUTHEASTERN IOWA * UNTIL 615 PM CDT * SOME LOCATIONS AFFECTED OLLIE AROUND 540 PM CDT MARTINSBURG AROUND 545 PM CDT RICHLAND AROUND 545 PM CDT HEDRICK AROUND 545 PM CDT * AT 523 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR 24 MILES NORTHEAST OF OTTUMWA OR 5 MILES NORTH OF OLLIE MOVING SOUTH AT 15 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND TORRENTIAL DOWNPOURS. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HELGESON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:32 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 19, 1:32 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 131 PM CDT SAT JUL 19 1997 ADAP SHOWED GUD SFC MOIST FLUX CNVG ALONG STATIONARY FNT FM NR OTM-MCW. NO CAP AND LI'S TO MINUS 12 IN SE IA WHERE CELLS POPPING W\ AID OF DIURNAL HTG. DRY POCKET EVIDENT ON MORNING KDVN SOUNDING FAVORABLE FOR WET MICROBURST SCENARIO. CELL NR UIN HAD A TOP AT 56 KFT W\ VIL IN LWR 60S. KLSX JUST WARNED ON IT FOR SOUTHEAST MARION COUNTY. EXTREMELY UNSTABLE IN SE IA W\ CAPES APPROACHING 5000 J/KG. EXPECT FURTHER DEVELOPMENT ALONG BOUNDARY AS AFTERNOON WEARS ON. ANOTHER BATCH OF TSRA IN EXTREME SW WI... REMNAMTS FROM OVERNIGHT CONVECTION IN MN... SPILLING OVR RIDGE AXIS. UPR SUPPORT FOR STORMS W\ DNVG IN RFQ OF ANTICYCLONICALLY CURVED JET AND POSITIVE VORTCITY MAXIMUM... DROPPING SEWRD DOWN BACKSIDE OF UPR RIDGE. STORMS MOVG INTO RATHER STABLE AIR MASS THO... WHEN COMPARED TO SE IA... W\ A 3-4 C CAP IN PLACE AND SFC BASED LI/S OF MINUS 2 TO 4 IN NW IL. NOT EXPECTING SVR WITH THESE STORMS... BUT STORMS HAVE BEEN DUMPING BETWEEN ONE AND TWO INCHES OF MUCH NEEDED RAINFALL. AREAS WEST OF A DBQ-GALVA LINE RECEIVING THE MOST AS PER DOPPLER PRECIPITATION ESTIMATES. UPR SUPPORT TO ENHANCE THUNDERSTORM POTENTIAL THRU EARLY EVENING HOURS. W\ LOSS OF HTG AND AS UPR SUPPORT SHIFTS SE... STORMS SHOULD FIZZLE AFT SUNSET. ATTENTION THEN TURNS NORTHWEST AS STORMS FIRING ACRS SE SD MOVE INTO CWA AFT 06Z... AS PER 850-300 MB THICKNESS. CID-DBQ-CWI-SQI LIKELY POPS... CHC POPS ELSEWHERE. MAY WANT TO MENTION EVENING PERIOD... THEN STORMS AGAIN LATE. CURRENT DEWPOINTS GUD FOR OVERNIGHT MINS. CID 73/70 MLI 71/50 DBQ 68/80 BRL 75/40 TPH
In the hours before
Local storm report, Jul 19, 4:04 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 404 PM CDT SAT JUL 19 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0345 PM VIOLA IL WIND DAMAGE 07/19/97 MERCER BUILDING DAMAGED 0357 PM ALEDO IL WIND DAMAGE 07/19/97 MERCER POWER POLES AND TREES DOWN EAH
Local storm report, Jul 19, 4:07 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 404 PM CDT SAT JUL 19 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 03b45 PM VIOLA IL WIND DAMAGE 07/19/97 MERCER BUILDING DAMAGED 0357 PM ALEDO IL WIND DAMAGE 07/19/97 MERCER POWER POLES AND TREES DOWN EAH
Local storm report, Jul 19, 4:46 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
446 PM CDT SAT JUL 19 1997
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0400 PM VIOLA IL WIND DAMAGE
07/19/97 MERCER HOUSES MOVED
CAR LIFTED OFF ROAD
0430 PM COUNTYWIDE IL WIND DAMAGE
07/19/97 MERCER TREE AND POWERLINE DAMAGE
ALL OVER THE COUNTY
EAHLocal storm report, Jul 19, 4:49 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
446 PM CDT SAT JUL 19 1997
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0400 PM VIOLA IL WIND DAMAGE
07/19/97 MERCER HOUSES MOVED
CAR LIFTED OFF ROAD
0430 PM COUNTYWIDE IL WIND DAMAGE
07/19/97 MERCER TREE AND POWERLINE DAMAGE
ALL OVER THE COUNTY
EAHThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 2:54 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 66 min |
| Jul 19, 3:51 PM CDT | Severe Thunderstorm Warning | DVN | Iowa | 49 min |
| Jul 19, 3:54 PM CDT | Severe Thunderstorm Warning | DVN | Washington | 46 min |
| Jul 19, 4:06 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 49 min |
| Jul 19, 4:55 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson | 65 min |
| Jul 19, 5:07 PM CDT | Severe Thunderstorm Warning | DVN | Washington | 48 min |
| Jul 19, 5:09 PM CDT | Severe Thunderstorm Warning | DVN | Louisa | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.